I made the prolonged mistake of not refilling my meds for about 3 weeks. Whoops! I'm on 20 mg of aripiprazole (Abilify) and 200 mg of lamotrigine (Lamictal), which I've been on for about 2 years in varying doses. So my friends finally took me to the pharmacist today to pick them up, but I want to make sure I'm safe about going back on. Should I slowly increase dosages? Or can I just start back on my normal amount ASAP? I would go to a psychiatrist to figure this out, but I there aren't any appointments for another 2 weeks.
Does anyone know what actually causes Lamictal-induced acne?
Lamictal gives me the most god-awful acne on my back, shoulders, and chest. I got off of it for a few years after I had just totally had it with the horrendous, almost cystic acne that it caused. It cleared up finally after a few years, but not completely, and finally cleared up almost completely after I got off Zonegran. But when my pdoc recommended recently that I give Lamictal another try due to my recent decline in mood, I reluctantly decided to give it a try, with the idea in mind that my physical appearance (covered by shirt nearly 99.99% of the time) was less important than my mental stability. Sure enough, after about 3 weeks or so, these zits are popping up on my back, shoulders, upper arms (even over my tattoo), and chest. They're not as bad as it was when I got off Lamictal last, but they're definitely there, and they're definitely getting worse. I'm only on 25 mg bid (twice a day), and she may want to increase the dose the next time I see her (here in a few days), as this dose isn't doing anything to help my depression.
I saw a dermatologist for years while I was on it the last time and she couldn't figure out anything out to help it. I tried the following medications:
Oral doxycycline (Vybramycin) 100 mg bid (didn't really help at all) minocycline (Minocin) 100 mg bid (helped mildly for a little while, then quit working) sulfamethoxazole/trimethoprim (Bactrim DS) 800 mg/160 mg bid (this was the only thing that put a dent in the acne but I wasn't able to take it long because it caused blood test abnormalities) Topical salicylic acid (no help) adapalene gel (Differin) 0.3% (helped mildly) BenzEFoam Ultra (micronized benzoyl peroxide) 9.8% (no help) benzoyl peroxide/clindamycin gel (BenzaClin) 5%/1% (worked decently, but bleach-stained my clothes) benzoyl peroxide wash 10% (both generic and PanOxyl brand) (no help) tretinoin topical cream 0.025% (no help) clindamyycin phosphate lotion 1% (Cleocin T) (some help combined with benzoyl peroxide and adapalene) erythromycin gel 2% (A/T/S, Emgel, Erygel) (no help) I don't think topical medications are really the answer, really. Plus it was a PITA to reach around my back applying these topical meds on my back and shoulders every day twice a day with some of them.
There were several medications we tried to try, but my insurance wouldn't cover it... like dapsone topical I think was one of them...
I was just wondering if anyone knew the root cause of Lamictal-induced acne so I could address it with my dermatologist when I start seeing her again. Or is it just something I would have to just deal with?
About three months ago, I was prescribed Lamotrigine for General Anxiety Disorder. I have had no other issues aside from my anxiety.
As would be expected, my dosage was gradually increased. However, after about four weeks something just didn't seem right. I ended up stopping at 75mgs per day. I continued that dosage for about a month. Sometimes, I'd wonder if my vision wasn't quite right.
About four weeks ago, I was out on a walk with my son and realized that I could barely see more than twenty feet ahead of myself. Something just was not right about my vision. If I tried focusing on something, it would almost feel like I could go cross eyed.
I did some reading on other people's experienced with this medication, and was alarmed to find a lot of information on vision issues. I decided to taper off the Lamotrigine. There were a number of medical sources saying to reduce by 50% per week. I figured going with 25% per week would be safe. I also met with a doctor, who confirmed that 25% per week was super safe.
About four or five days after decreasing my dosage, my eyes began to feel immense pain. Especially my right eye. It felt like the most intense sinus pressure, or a migraine, or some incredibly severe tension. The issue with not being able to focus became much worse. I saw an eye doctor, and also had an eye exam done. I was told both times that my vision was completely fine. They did mention that I had really dry eyes, and I'm currently using a heat compress that they had recommended for treating this.
However, the eye pain has been constant. I have barely been able to interact with my family, work, or even read. At times I can hardly look at the page of a book, it is so incredibly difficult to focus on. Yesterday, I was in such terrible pain that I could barely handle being awake.
Now, I have a constant ringing in my ear. My ears also feel very clogged, almost like sinus issues. I'm honestly not sure how much more of this I can handle.
Does any of this sound familiar to any of you? I could sure use some peace of mind. I am pretty concerned that I have permanent hearing issues, let alone that my eyes will never feel normal again. Any insight would be much appreciated.
Hi, im not a forum person and also from Sweden so if theres already a thread about this or info somewhere point me in the right direction
anyway, i was diagnosed with cyclothymia alittle more than 2 years ago and been on lamictal since.
worked wonders since im able to have friends now and on the verge of joining the workforce again
anyway, seems lamictal doesnt work for me anymore :/ been having bad headaches and feeling shitty overall for over a month, stopped taking them for 5 days and headache/feeling shitty went away, started taking it again today (at lower dose) and got headache and feeling shitty again... and ive never had issues with headaches at all in my life before and im actually having a pretty healthy lifestyle these days so i see no other connection than it being the lamictals fault
so it seems i have to switch meds. im seeing my psychiatrist again in two weeks and of course i will make decision in discussion with him but I wanna go there prepared so...
anyone have suggestions/experience what med(s) to take instead of lamictal? ive been googling alot and reading on crazymeds so im somewhat aware what meds are out there but its hard for me to tell which ones would be similar to lamictal
tried virtually all SSRI's, SNRI's and Bupripone (together with lamictal) and they all make me crazy and/or feel awful, also been on aripiprazole and wasnt pleasant either.
sorry if rambling/broken english.
I’ve read that angioedema can be a very rare side effect of Lamotrigine. I figured this was a bigger pool of people and there might be at least one other with this issue. That’s my biggest goal here
I’d rather not get off it if I don’t have to. My doctor isn’t sure it was related, but now thinks it’s okay to try taking me off to see if my swelling goes away. I have a history of living with a low level of constant panic that triggers to severe panic easily (I’m now agoraphobic). But the angioedema can make my airways swell at ransom, so it may be worth the risk.
My experience: I was on Lamotrigine for 5 months when I went from 100 to 150mg. I had a strange cough that ended up lasting all of June (felt like asthmatic bronchitis, but my lungs were clear), a week after the upped dose I had a few nights where I looked and felt just like my arms and chest had a bad sunburn. My doc put me back down to 100mg.
By July 1st, I had idiopathic angioedema. My lips, tongue, throat would swell with anything I ate or with brushing my teeth. Any pressure. I went two months eating a few bites or nothing but pedialyte. I had to get off lithium cold turkey because of how sick it made me to take on an empty stomach. It’s better controlled now, but the anti-inflammatory (dapsone) I was taking caused anemia and I had to get off it. The next step is a monthly shot that is extremely expensive (I’m unemployed and uninsured). If there’s a chance getting off Lamotrigine will help, I’ll try it.